High Wind, Pulaski
- When
- January 11, 1:31 PM EST to 2:01 PM EST
- Where
- Pulaski forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
Strong environmental winds, and winds associated with intense rain showers immediately along a cold front, damaged structures, downed trees, and caused power outages all across eastern Kentucky on January 11, 2020. The first bout of winds and damage occurred from late morning through late afternoon as gusty winds developed ahead of a strong low pressure system, while the second episode of winds…
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Strong environmental winds, and winds associated with intense rain showers immediately along a cold front, damaged structures, downed trees, and caused power outages all across eastern Kentucky on January 11, 2020. The first bout of winds and damage occurred from late morning through late afternoon as gusty winds developed ahead of a strong low pressure system, while the second episode of winds and damage occurred between roughly 9 pm and midnight as a line of showers and the cold front moved through eastern Kentucky.
In Rockcastle County, a tobacco barn was destroyed in the town of Hiatt due to strong gusty winds, while a mobile home was blown over. In Pulaski County, near Somerset, the roof of a deck was blown into the yard of a neighbor's house, causing damage to the inside of the neighbor's house as part of the roof went through the wall. Several docks at Conley Bottom Resort in Wayne County were damaged as well. A tree and a utility pole were both blown down near the intersection of Kentucky Highway 114 and Woodland Hills Road, while a trailer in Harold had its roof torn off in Floyd County.
Earlier day heavy rainfall led to a large mudslide along U.S. Highway 421 near Hyden. This caused large trees and rocks to fall into the road, subsequently blocking both lanes of U.S. 421 in Hyden in front of the high school. Additionally in Leslie County, a tree was blown down in front of Davidson's Garage on U.S. 421. Several transformers were also blown near Hosea, including on Owls Nest Road at the ambulance service in Hyden thus causing power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 11, 1:05 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 105 PM EST Sat Jan 11 2020 .UPDATE... Issued at 1040 AM EST SAT JAN 11 2020 We continue to watch a broken line of convection push across western and central Kentucky this morning. This line will eventually push east across eastern Kentucky through the afternoon and early evening time frames. There is some questions on how this will evolve as many of the CAMs want to show the initial line weakening, and then another line of convection forming and pushing east later in the afternoon. This would lead to a slower push of convection to the east across our area. This may not be far fetched given the low to even mid level jet are more oriented out of the south and south southwest. However, we did opt to go with the Severe Thunderstorm Watch as SPC suggested, given the CAMs are notoriously slow to catch on to the speed of the QLCS/cold pool systems. Also given the low level winds mentioned above, we will need to pay close attention to the trend in convection across portions of Middle Tennessee as well. The main threat continues to be severe thunderstorm wind gusts, but given the strongly sheared environment and the QLCS nature a quick spin up can't be ruled out. UPDATE Issued at 735 AM EST SAT JAN 11 2020 Did a quick update to the grids mainly to add in the latest obs and trends for the T/Td grids. These freshened grids have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Sunday) Issued at 445 AM EST SAT JAN 11 2020 09z sfc analysis shows a deep and developing area of low pressure just west of the confluence of the Ohio and Mississippi rivers. This is making for quite a tight pressure gradient across the state this morning. As a result, breezy conditions continue through eastern Kentucky with southeast to south winds running at 10 to 15 mph with gusts up to 25 mph - especially on the western fringe of the CWA. These winds are supporting very mild temperatures overnight in the upper 50s to lower 60s most places. The exception to this is found in a few of our most sheltered valleys where temperatures were able to sink into the mid and upper 40s. These colder spots will mix out before dawn as the winds pick up further. Meanwhile, dewpoints are mostly in the low and mid 50s across the area under mainly high clouds. So far, on radar, the any showers of substance have been staying west of the area with just a few brief light ones able to affect the JKL CWA this night. The models remain in pretty good agreement aloft through the short term portion of the forecast. They all depict a very strong shortwave digging into the Deep South this morning grinding northeast this afternoon over western Kentucky then to the eastern Great Lakes tonight. The quick movement of this feature allows heights to rebound promptly over Kentucky on Sunday with southwest flow returning. This trough will be responsible for the very active and dynamic weather across a large chunk of the nation today and tonight. With only minor model differences aloft through the short term portion of the forecast have again favored the NBM blended solution with a strong lean on the details and specifics from the higher resolution NAM12 and the hourly steps of the HRRR. Sensible weather will feature an out of place, very spring-like, day and night complete with record high temperatures, gusty south winds, and a chance for thunderstorms. Gradient winds will support gusts to as high as 45 mph this afternoon and evening from the south ahead of the front and then southwest in its wake. For eastern Kentucky the front will be all important in pushing a likely squall-line into the area from the west. The only question is how strong this line will be given the limited instability available but very high wind shear. The HRRR depicts individual stronger cells - each with their own upslope helicity trace - crossing into the JKL CWA from 23z through 03z with some weakening evident late. Have timed this main storm band out in the grids and our messaging as the primary threat for thunderstorms and wind damage by bringing down the stronger winds just off the sfc. Certainly winds will be gusty before and after the frontal convection, as well, and has necessitated a Wind Advisory that will go into effect shortly; but the main shot for damage will come with the strong showers or storms just after sunset and deeper into the evening for eastern Kentucky. Still cannot rule out a brief spin up tornado given the nature of a QLCS structure and the wind shear, but LCLs are expected to be higher than ideal in addition to the very limited instability. Look for the winds after fropa to bring in only slightly cooler air through the night with temperatures nearer to normal, but still 10 to 15 degrees above it in this out of season pattern. Cannot rule out a few showers around late tonight and into Sunday, but most places will stay dry owing to a drier air mass post frontal. Started with the NBM guidance but had to make some adjustments early for the cooler valleys this morning and point tweaks for highs today. As for PoPs, did not go as binary as NBM ahead of the front allowing for the potential of a couple of stray light showers through the afternoon and also post frontal tonight. .LONG TERM...(Sunday night through Friday) Issued at 445 AM EST SAT JAN 11 2020 The extended portion of the forecast begins on Sunday night with a progressive and turning active pattern. The upper level flow remains largely zonal for the first part of the extended. The upper level also shows ridging developing just off the southeast coast over the Bahamas region. This will assist in moisture flow into the southeast CONUS. Monday will feature a quick passing shortwave ridge before the next shortwave moves into the area. After this, by Tuesday, the pattern shows some influence from the subtropical jet bringing moisture into the southeast CONUS with a progressive zonal pattern across the northern half of the CONUS. This will feature a few shortwaves streaking across the country over the next few days before the pattern shows and increase in amplitude again at the end of the of the extended by Friday and into Saturday. The first wave on Tuesday features the mentioned wave tracking across the Mid MS Valley with the moisture being drawn north. Models have been in consistent on this setup with the development of the surface low being south and only lifting moisture into southern Kentucky. The NBM keeps the boundary lifting north into all of Kentucky with the surface low over the OH river so for now will keep chance pops across the entire area. This pattern may trend drier for northern Kentucky in future runs but for now, will stay closer to the NBM. The next wave in the upper level pattern moving across the central Plains and into the Midwest will push through Wednesday. This will interact with the mentioned boundary to the south as more moisture is brought north. The surface will track across the Great Lakes region rather quickly with the more progressive flow. This will push a cold front across the area Wednesday night. This will provide a break in the active pattern for Thursday as both the GFS and the Euro agree on a breif period of ridging for Thursday and even into the day on Friday. Did go drier against the NBM on this period. The extended ends with the last of the mentioned waves moving into the area by Friday afternoon and Friday night. The last half of the extended featuring a progressive flow and transitioning to a slightly more amplified flow will yield little confidence to the pattern ahead as timing these waves in the coming runs will prove challenging. With a pattern such as this, one factor that decent confidence can be put in is the fact that a major pattern shift is unlikely at this time due to the lack of amplitude through the period. Temperatures will be above normal for most of the period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 105 PM EST SAT JAN 11 2020 We continue to see mostly VFR conditions to begin the TAF period. However, we are watching a line of convection moving into the Lake Cumberland area as of writing this discussion. This line of convection will push across eastern Kentucky through the afternoon and early evening leading to lowering VIS and some CIG restrictions into the MVFR or lower range for a period of time. The threat for storms will diminish through the evening as a cold front crosses the region through the late evening. Then in the wake we will see some MVFR or lower stratus to round out the period. The primary concern that remains today is the potential for strong gusty winds even outside of the convection, with gusts of 30 to 45 mph common through the afternoon and evening. && .JKL WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 4 AM EST Sunday for KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && UPDATE...DJ SHORT TERM...GREIF LONG TERM...SHALLENBERGER AVIATION...DJ
Hazardous Weather Outlook National Weather Service Jackson KY 1005 AM EST Sat Jan 11 2020 KYZ044-051-052-060-086>088-104-106>120-121815- Fleming-Bath-Rowan-Menifee-Knox-Bell-Harlan-Elliott-Morgan- Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry- Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Owingsville, Morehead, Frenchburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1005 AM EST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Wind gusts up to 45 mph are expected at times today and tonight. Thunderstorms are likely this afternoon into the evening. A few of these storms will have the potential to produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is chance of thunderstorms Tuesday into Tuesday evening and again on Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any incidents of wind damage today and tonight. KYZ050-058-059-068-069-079-080-083>085-121815- Montgomery-Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne- McCreary-Whitley- Including the cities of Camargo, Jeffersonville, Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 1005 AM EST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY... ...SEVERE THUNDERSTORM WATCH 14 IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Wind gusts up to 45 mph are expected at times today and tonight. Thunderstorms are likely this afternoon into the evening. Some of these storms will have the potential to produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is chance of thunderstorms Tuesday into Tuesday evening and again on Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any incidents of wind damage today and tonight. DJ/GEOGERIAN
Special Weather Statement
National Weather Service JACKSON KY
1255 PM EST Sat Jan 11 2020
KYZ068-079-111830-
Rockcastle-Pulaski-
1255 PM EST Sat Jan 11 2020
...AN INTENSE SHOWER WILL AFFECT PULASKI AND SOUTHWESTERN ROCKCASTLE
COUNTIES...
At 1254 PM EST, an intense shower was located near Faubush, or 13
miles north of Monticello, moving northeast at 65 mph.
Winds of 40 to 50 mph are possible with this shower.
Locations impacted include...
Somerset, Science Hill, Cains Store, Stab, Bobtown, Nancy, Pointer,
Bandy, Woodstock, Dabney, Valley Oak, Willailla, Pulaski County Park,
Somerset Pulaski Airport, Hogue, Magnum, Naomi, Bee Lick, Shopville
and Bent.
LAT...LON 3712 8490 3719 8479 3736 8456 3733 8451
3736 8449 3714 8431 3699 8482 3701 8486
3705 8491
TIME...MOT...LOC 1754Z 239DEG 55KT 3704 8489
GEOGERIANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
102 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM NON-TSTM WND GST 1 NNW MONTICELLO 36.85N 84.85W
01/11/2020 M46 MPH WAYNE KY ASOS
ASOS STATION KEKQ MONTICELLO APT.
&&
JCSpecial Weather Statement
National Weather Service JACKSON KY
105 PM EST Sat Jan 11 2020
KYZ079-080-083-084-111830-
McCreary-Wayne-Laurel-Pulaski-
105 PM EST Sat Jan 11 2020
...A LINE OF SHOWERS WILL AFFECT WAYNE...SOUTHERN PULASKI AND
MCCREARY COUNTIES...
At 104 PM EST, radar indicated showers were located along a line
extending from Mill Springs to near Mount Pisgah. Movement was
northeast at 55 mph.
Winds of 40 to 50 mph are possible with these showers.
Locations impacted include...
Somerset, Monticello, Whitley City, Burnside, Parmleysville, Slavens,
Sloans Valley, Parkers Lake, Barrier, Cumberland Falls S.P., Gregory,
Co-
Operative, Bronston, Huxley, Mount Victory, Slickford, Ritner,
Denney, Kidder and Wiborg.
LAT...LON 3698 8484 3714 8430 3682 8434 3681 8436
3677 8434 3670 8435 3662 8495
TIME...MOT...LOC 1804Z 240DEG 47KT 3691 8477 3666 8486
GEOGERIANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
125 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM NON-TSTM WND GST SOMERSET PULASKI COUNTY 37.05N 84.61W
01/11/2020 M51 MPH PULASKI KY MESONET
MESONET STATION SOMK2 SOMERSET RAWS.
&&
JCSpecial Weather Statement
National Weather Service JACKSON KY
126 PM EST Sat Jan 11 2020
KYZ050-058-059-068-069-079-080-111900-
Jackson-Montgomery-Estill-Rockcastle-Powell-Laurel-Pulaski-
126 PM EST Sat Jan 11 2020
...A LINE OF SHOWERS WILL AFFECT WESTERN POWELL...NORTH CENTRAL
LAUREL...SOUTHEASTERN MONTGOMERY...ESTILL...NORTHEASTERN PULASKI...
JACKSON AND ROCKCASTLE COUNTIES...
At 125 PM EST, radar indicated showers were located along a line
extending from 9 miles southwest of Winchester to Willailla. Movement
was east at 60 mph.
Winds of 40 to 50 mph are possible with these showers.
Locations impacted include...
Stanton, Irvine, Mount Vernon, McKee, Boone, Jeffersonville, Camargo,
Clay City, Ravenna, Donaro, Bummer, Levee, Robinet, Kimbrell, Gum
Sulphur, Shop Branch, Bandy, Horse Lick, Spiro and Wiseman Crossing
Station.
LAT...LON 3735 8454 3733 8451 3748 8444 3747 8438
3754 8435 3751 8426 3757 8409 3764 8413
3767 8409 3781 8410 3781 8412 3782 8410
3784 8400 3787 8403 3787 8402 3793 8397
3798 8399 3801 8378 3725 8400 3721 8459
TIME...MOT...LOC 1825Z 255DEG 53KT 3789 8429 3731 8448
GEOGERIANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
129 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM NON-TSTM WND GST SOMERSET PULASKI COUNTY 37.05N 84.62W
01/11/2020 M55 MPH PULASKI KY AWOS
AWOS STATION KSME SOMERSET APT.
&&
JCThe national radar mosaic for the moment the first event began.
16 high wind, 6 strong wind, 1 heavy rain. Local standard time, as filed.
Local Emergency Management reported a tobacco barn destroyed in the town of Hiatt due to strong gusty winds.
Two trees were blown down on Chapel Branch Road.
A tree was blown down near Wellington.
A tree was blown down along Highway 30 near Elkatawa.
Earlier day heavy rainfall led to a large mudslide along U.S. Highway 421 near Hyden. This caused large trees and rocks to fall into the road, subsequently blocking both lanes of U.S. 421 in Hyden in front of the high school.
A 58 mph was measured by the ASOS at the London Corbin Airport.
A tree was blown down on East Fork Road near Means.
Trees down.
A tree was blown down near Florress.
A tree was blown down in front of Davidsons Garage on US 421. Several transformers were also blown near Hosea, including on Owls Nest Road at the ambulance service in Hyden. Part of the area was without power.
A tree and a utility pole were both blown down near the intersection of Kentucky Highway 114 and Woodland Hills Road. Woodland Hills Road was impassable. Additionally, a roof was torn off of a trailer near Harold due to a high wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864224, 864220, 864355, 864412, 864225, 864228, 864232, 864222, 864431, 864624, 864236, 864487, 864240, 866230, 864742, 864427, 864239, 864913, 864242, 864912, 864244, 865572, 864911.